Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 8, NWS Kansas City, MO

April 16, 202437 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this wind advisory at Apr 16, 2024, 3:36 AM CDT for 37 counties in Missouri; 7 counties in Kansas. It took effect at Apr 16, 2024, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 3:36 AM CDT (08:36 UTC)
In effect from
Apr 16, 2024, 9:00 AM CDT
Expired
Apr 16, 2024, 7:00 PM CDT
In force
10 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS73 KEAX 160836
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
336 AM CDT Tue Apr 16 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170000-
/O.NEW.KEAX.WI.Y.0008.240416T1400Z-240417T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, 
Salisbury, Brunswick, Keytesville, Moberly, Kansas City, 
Independence, Odessa, Higginsville, Lexington, Concordia, 
Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
336 AM CDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and 
  central, north central, northeast, northwest and west central 
  Missouri.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
841 
WWUS73 KEAX 162105
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
405 PM CDT Tue Apr 16 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170000-
/O.CON.KEAX.WI.Y.0008.000000T0000Z-240417T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, 
Salisbury, Brunswick, Keytesville, Moberly, Kansas City, 
Independence, Odessa, Higginsville, Lexington, Concordia, 
Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
405 PM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and 
  central, north central, northeast, northwest and west central 
  Missouri.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
288 
WWUS73 KEAX 170011
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
711 PM CDT Tue Apr 16 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170115-
/O.EXP.KEAX.WI.Y.0008.000000T0000Z-240417T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rock Port, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, La Plata, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kearney, Richmond, Lawson, Carrollton, 
Salisbury, Brunswick, Keytesville, Moberly, Kansas City, 
Independence, Odessa, Higginsville, Lexington, Concordia, 
Marshall, Fayette, Glasgow, New Franklin, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Sedalia, Boonville, 
Butler, Adrian, Rich Hill, Clinton, and Windsor
711 PM CDT Tue Apr 16 2024

...WIND ADVISORY HAS EXPIRED...

Winds will continue to gust to near 40 mph for the next hour or
two before continuing to diminish overnight. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:48 AM CDT, 2 hours 48 minutes earlier. Its key messages:

  • Low end chances for showers and a few thunderstorms this evening into the early overnight hours. Conditional threat for strong to marginally severe storms.
  • Showers and thunderstorms are likely tomorrow morning with a few strong to marginally severe storms possible.
  • Best chance for high impact severe weather is tomorrow afternoon, especially for areas north of Interstate 70 and east of Interstate 35 in Missouri. Very large hail and a few tornadoes are the primary threats.
  • Another chance for showers and storms on Thursday morning and afternoon. Severe weather is not anticipated at this time.
  • Dry and chilly this weekend, with temperatures below normal.
Area forecast discussion, Apr 16, 12:48 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1248 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Low end chances for showers and a few thunderstorms this
  evening into the early overnight hours. Conditional threat for
  strong to marginally severe storms.

- Showers and thunderstorms are likely tomorrow morning with a
  few strong to marginally severe storms possible.

- Best chance for high impact severe weather is tomorrow
  afternoon, especially for areas north of Interstate 70 and
  east of Interstate 35 in Missouri. Very large hail and a few
  tornadoes are the primary threats.

- Another chance for showers and storms on Thursday morning and
  afternoon. Severe weather is not anticipated at this time.

- Dry and chilly this weekend, with temperatures below normal.

&&

.DISCUSSION...
Issued at 247 PM CDT Mon Apr 15 2024

500 mb heights plotted over water vapor imagery shows the mid
level closed low currently centered over the Colorado/Utah
border with attendant troughing over much of the SW CONUS.
Strong 500 mb winds are rounding the base of the trough and into
eastern CO/western KS with increased moisture and ascent evident
on water vapor imagery over the south-central Plains and into
the mid to lower Mississippi Valleys. At the surface, a
deepening low is currently centered over NE Colorado/W Nebraska
with a warm front draped west to east into north central
Missouri. Another warm afternoon is ongoing across the area
with 3 PM temperatures ranging from the upper 70s to mid 80s
with breezy southeasterly winds. There will be a chance for some
showers and potentially a few thunderstorms to develop later
this evening into the early overnight period, but convection
allowing models do not seem to be over enthused by this
possibility. If anything does manage to initiate, a few storms
could potentially be strong to marginally severe, with large
hail being the primary threat.

Better storm chances arrive tomorrow morning thanks to improved
forcing for ascent, as the 500 mb low should be centered over
western KS and the surface low should be centered over south
central Nebraska with a cold front extending southward from the
surface low through roughly Salina KS and just west of OKC by
around 7 am. CAMs show widespread convection developing out
ahead of the aforementioned cold front over KS and moving
eastward, crossing the MO state line by around 8 am tomorrow
morning. The morning convection does not look particularly
impressive at this time, although some strong to marginally
severe storms will be possible, especially over far NE KS and NW
MO.

The biggest concern for high impact severe weather comes
tomorrow afternoon as the 500 mb low moves into eastern
Nebraska and a band of 50 to 80 knot 500 mb winds overspreads
the region. This will provide steep lapse rates and excellent
deep layer wind shear capable of yielding supercells that could
produce very large hail. Additionally, low level wind shear and
hodographs will support the chance of tornadoes, and perhaps
even stronger tornadoes (EF2+) over north-central and
northeastern Missouri. This will largely be dependent on how the
morning convection evolves and if we are able to get good
enough clearing to allow for strong destabilization. CAMs are
not in particularly great agreement at this time, but they do
overall support the idea that discrete supercells will be
possible tomorrow afternoon, especially for areas north of the
Missouri River and east of Interstate 35.

The severe weather threat should conclude by late
afternoon/early evening as storms exit northeastern MO, but
isolated to scattered showers may be possible along and ahead of
a secondary cold front tomorrow evening. Outside of the severe
threat tomorrow, very strong ambient southerly winds are
expected tomorrow morning into tomorrow late afternoon, with
sustained winds on the order of 20 to 30 mph and gusts as high
as 40 mph, turning southwesterly behind the initial Pacific cold
front tomorrow afternoon.

Wednesday looks to be dry, with skies clearing by early to mid
afternoon and highs ranging from as chilly as the mid 60s over
far NE Missouri to as warm as the upper 70s for areas south of
the KC metro. Heading into Thursday morning, a northern stream
mid/upper trough should shift east from the Northwest into the
Upper Midwest, sending a cold front through the area and
bringing another chance for showers and thunderstorms. As of
now, it appears that the chances for strong to severe storms
should remain south of our region. High temperatures for
Thursday will be very dependent on the timing of the front. As
of now, forecast highs over NW Missouri where the front will
move through much earlier in the day are only in the mid 50s,
with highs as warm as 70 degrees toward the Ozark Plateau where
the front will be slower to move through. However, the NBM 25th
and 75th percentiles for high temperatures at MCI are 56 and 68
degrees, respectively, highlighting the current uncertainty. The
weekend looks dry but chilly, with high temperatures below
normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1248 AM CDT Tue Apr 16 2024

A weak line of showers and thunderstorm is currently passing by
the terminals. Subsequent rounds of storms are expected through
the period. Winds pick up ahead of an approaching line of
storms anticipated around 13-14Z. Additional development is
possible during the afternoon; however, these storms are likely
to develop east of the terminals; thus, they were left out of
the forecast at this time. Southerly winds remain gusty through
the afternoon dissipating after sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Williams
AVIATION...Pesel
Hazardous weather outlook, Apr 15, 5:06 AM CDT, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
506 AM CDT Mon Apr 15 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
506 AM CDT Mon Apr 15 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and thunderstorms return late this evening into Tuesday.
Isolated showers and storms are possible across central and NW MO
this afternoon into the evening. A few of these storms may be strong
to severe. Damaging winds and small hail are the most likely hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Subsequent rounds of showers and thunderstorms are expected Tuesday.
The first is expected early Tuesday morning before sunrise. A few of
these storms may be strong to severe with the primary hazard being
damaging winds. These storms work their way across the area through
the day. There is the possibility that storms could intensify during
the afternoon bringing the possibility of large hail, damaging
winds, and isolated tornadoes. A third round of storms is possible
late Tuesday night into early Wednesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:31 AM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Gentry, Holt, Nodaway44 min
Apr 16, 8:13 AM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway47 min
Apr 16, 8:52 AM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Nodaway, Worth38 min
Apr 16, 9:54 AM CDTSevere Thunderstorm WarningEAXCass, Clay, Clinton, Jackson, Platte51 min
Apr 16, 10:06 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte39 min
Apr 16, 10:10 AM CDTTornado WarningEAXClay, Clinton, Platte20 min
Apr 16, 10:31 AM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Jackson and 1 more29 min
Apr 16, 10:59 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clinton, Daviess, DeKalb, Grundy and 3 more46 min
Apr 16, 11:31 AM CDTSevere Thunderstorm WarningEAXAdair, Macon, Schuyler44 min
Apr 16, 11:33 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXAdair, Putnam, Schuyler, Sullivan27 min
Apr 16, 11:37 AM CDTSevere Thunderstorm Warning Considerable damage threatEAXAdair, Macon23 min
Apr 16, 11:44 AM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Sullivan31 min
Apr 16, 12:03 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam27 min
Apr 16, 12:41 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan34 min
Apr 16, 12:43 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray32 min
Apr 16, 12:56 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Johnson34 min
Apr 16, 1:09 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan39 min
Apr 16, 1:15 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Jackson, Johnson, Lafayette, Livingston and 1 more45 min
Apr 16, 1:46 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Grundy, Lafayette, Linn, Livingston and 3 more29 min
Apr 16, 2:09 PM CDTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Putnam and 1 more36 min
Apr 16, 2:31 PM CDTSevere Thunderstorm WarningEAXAdair, Chariton, Linn, Macon, Putnam, Schuyler and 1 more44 min

Nearby

Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.